Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 65, NWS St. Louis, MO

August 16, 2009Knox County, Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 16, 2009, 11:54 PM CDT for Knox County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2009, 11:54 PM CDT (04:54 UTC)
Expired
Aug 17, 2009, 6:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Knox County, MO

The radar

The St Louis radar (KLSX), 204 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 170454
FFWLSX
MOC103-171100-
/O.NEW.KLSX.FF.W.0065.090817T0454Z-090817T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1154 PM CDT SUN AUG 16 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KNOX COUNTY IN NORTHEAST MISSOURI...

* UNTIL 600 AM CDT MONDAY

* AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA...WITH AS MUCH AS TWO TO THREE INCHES OF RAINFALL 
  ESTIMATED BY RADAR IN THE NORTHWESTERN PART OF KNOX COUNTY... 
  ESPECIALLY AROUND THE GREENSBURG...BARING...AND HURDLAND AREAS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EDINA...COLONY...GREENSBURG...KNOX CITY AND PLEVNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE OR TWO INCHES WILL BE POSSIBLE IN 
THE WARNED AREA OVERNIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ST
LOUIS.

&&

LAT...LON 4030 9195 3995 9196 3996 9235 4030 9235

$$
2 follow-up statements
000 
WGUS73 KLSX 170831
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
331 AM CDT MON AUG 17 2009

MOC103-171100-
/O.CON.KLSX.FF.W.0065.000000T0000Z-090817T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX MO-
331 AM CDT MON AUG 17 2009

...FLASH FLOOD WARNING FOR KNOX COUNTY REMAINS IN EFFECT UNTIL 600 
AM CDT...

AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAINFALL CONTINUED TO MOVE ACROSS THE
WARNED AREA.  ALTHOUGH THE RAINFALL RATES WERE NOT AS HIGH AS THEY 
WERE EARLIER...ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE 
POSSIBLE ON TOP OF AREAS WHICH HAVE ALREADY RECEIVED 2-3 INCHES 
DURING THE PAST 5 HOURS.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
EDINA...COLONY...KNOX CITY AND PLEVNA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST LOUIS.

&&

LAT...LON 4030 9195 3995 9196 3996 9235 4030 9235

$$

GKS
000 
WGUS73 KLSX 171103
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
603 AM CDT MON AUG 17 2009

MOC103-171115-
/O.EXP.KLSX.FF.W.0065.000000T0000Z-090817T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX MO-
603 AM CDT MON AUG 17 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR KNOX COUNTY HAS
BEEN ALLOWED TO EXPIRE...

ALTHOUGH THE RAIN CONTINUED ACROSS THE AREA...THE INTENSITY OF THE 
RAINFALL HAS LESSENED.  EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER 
THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED 
OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING 
HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.

LAT...LON 4030 9195 3995 9196 3996 9235 4030 9235

$$

GKS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 11:30 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 16, 11:30 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 PM CDT SUN AUG 16 2009

.UPDATE...
/947 PM CDT SUN AUG 16 2009/

SFC CDFNT AT 02Z EXTENDS FROM FAR NRN OK NEWD THRU SERN KS INTO
THE KC METRO AREA AND INTO NCNTRL MO. FRONT CONTINUES TO SHOW SOME
SLIGHT FORWARD PUSH STILL...BUT IT IS ALMOST AT A STANDSTILL AS A
WEAK LO PRES WAVE FORMS UPSTREAM IN THE SRN HI PLAINS. MAIN FOCUS
FOR TSRA DEVELOPMENT IS PERSISTENT MOISTURE CONVERGENCE AND WAA AT
THE LO LEVELS BTWN SFC AND H850 IN A VERY MOIST (AROUND 2 INCH
PWATS) AND MODERATELY UNSTABLE ENVIRONMENT. ENHANCEMENT WILL COME
FROM A RELATIVELY WEAK LO LEVEL JET NOSING INTO SERN KS AND
A FAVORABLE QUADRANT OF AN UPPER LEVEL SPEED MAX LATER TONIGHT.
MUCH OF THIS WILL COME TOGETHER LARGELY TO OUR W AND N...ALTHOUGH
SOME AREAS IN THE FAR NWRN FA...AROUND KNOX AND LEWIS COUNTIES MAY
SEE HEAVY RAINFALL...AND PERHAPS ANOTHER TIER OF COUNTIES FURTHER
S. FFG VALUES ARE STILL ON THE HIGH SIDE AND WITH BEST FOCUS
REMAINING TO THE N AND W...PREFER TO GO FFA-FREE AT THIS JUNCTURE
BUT ACKNOWLEDGE THE HI-EFFICIENCY RAINFALL RATES WITH A LOCALLY
HEAVY RAINFALL MENTION. FORWARD-PROP VECTORS PARALLEL TO
ORIENTATION OF FRONT FORESHADOW HEAVY RAINFALL POTENTIAL SOMEWHERE
OUT OF THIS EVENT...BUT STILL BELIEVE IT WILL BE MORE WITHIN THE
FRONTAL ZONE TO OUR N AND W.

FARTHER TO THE S...LOOK FOR SCT-COVERAGE FOR TSRA REMAINDER OF THE
NIGHT...ESPECIALLY EARLY ON IN WAKE OF H850 THETA-E ADVECTION.
AREA OF STRATIFORM RAIN AROUND MARION COUNTY ILLINOIS FINALLY
DISSIPATING.

TEMPS ALREADY NEAR FORECAST LOWS...AND MADE A FEW TWEAKS...BUT
WITH MOCLDY SKIES EXPECTED AND STILL IN THE /WARM SECTOR/...DON/T
LOOK FOR MUCH MOVEMENT ON THEM OVERNIGHT.

TES
&&

.DISCUSSION...
/310 PM CDT SUN AUG 16 2009/

MAIN FORECAST CONCERN IS CHANCE OF RAIN INTO MIDWEEK.  WILL USE A
COMPROMISE OF THE NAM/GFS MASS FIELDS AS A GUIDE THE NEXT FEW
DAYS...THOUGH HAVE TRIED TO PLAY DOWN ANY CONVECTIVE FEEDBACK.

MCS THAT DEVELOPED OVER NRN/WRN MO EARLY TODAY HAS MAINTAINED ITSELF
AS IT AS MOVED EWD IN AN A BROAD AREA OF 925-850MB MOISTURE
CONVERGENCE UNDER WEAK ASCENT SUPPLIED BY WEAK SHORTWAVE MOVING NEWD
ACROSS MO/IL.  THE 00Z NSSL WRF CONTINUES DEPICT THIS AREA OF RAIN
PRETTY WELL AND SHOWS IT MOVING SEWD ACROSS THE CWA INTO EARLY
EVENING BEFORE DISSIPATING AS THE SHORTWAVE MOVES OF TO THE NW AND
LOW LEVEL FORCING DIMINISHES.  SO HAVE CONCENTRATED HIGH
CHANCE/LIKELY POPS OVER THE CNTRL AND SERN PART OF THE CWA THIS
EVENING.  HAVE GONE WITH JUST CHANCES POPS AFTER 06Z TONIGHT AS SCT
SHRA/TSRA MAY REDEVELOP AS WEAK LOW LEVEL FORCING INCREASES AGAIN
LATE TONIGHT OVER CNTRL AND NERN MO/W CNTRL IL.  A FEW STRONG TSRA
IS STILL POSSIBLE THIS EVENING GIVEN MLCAPES OVER 1500 J/KG OVER THE
SRN AND ERN PART OF THE CWA.  TSRA WILL CONTINUE TO PRODUCE LOCALLY
HEAVY RAINFALL GIVEN THE PWATS AROUND 2 INCHES...THOUGH LINE OF
STORMS HAS BEEN PROPAGATING EWD THIS AFTN AND FFG VALUES ARE QUITE
HIGH WHICH SHOULD MITIGATE FLASH FLOOD THREAT IN THE NEAR TERM.

CHANCE OF STORMS WILL CONTINUE THROUGH MIDWEEK AS THE COLD FRONT NOW
OVER CRNTRL IA/NWRN MO MOVES SEWD AND SLOWS ITS FORWARD PROGRESS AS
IT ALIGNS ITSELF UNDER THE UPPER FLOW.  HAVE LIKELY POPS GOVING OVER
THE NWRN HALF OF THE CWA TOMORROW ALONG THE FRONT AS THERE WILL BE
DECENT LOW LEVEL FORCING ALONG WITH SOME LARGE SCALE ASCENT PROVIDED
BY ANOTHER SHORTWAVE.  THERE IS A BETTER CHANCE FOR SEVERE
THUNDERSTORMS TOMORROW AS FORECAST MLCAPES INCREASE TO NEAR 2000
J/KG ALONG THE FRONT AND DEEP LAYER SHEAR WILL BE SLIGHTLY BETTER.
WILL THEN MAINTAIN CHANCE POPS THROUGH MIDWEEK ALONG THE FRONT GIVEN
STALLED FRONT WITH SOME WEAK FORCING.

FOLLOWED NAM/GFS MOS FOR TEMPS AS THEY ARE IN GOOD AGREEMENT AND
LOOK REASONABLE.

GFS/ECWMF IS SHOWING SOMEWHAT BETTER CONTINUITY AND AGREEMENT LATE
WEEK/NEXT WEEKEND.  THEY HAVE BEEN IN GOOD AGREEMENT FOR A FEW DAYS
THAT TROUGH WILL DIG SEWD INTO THE NRN PLAINS BY MIDWEEK AND MOVE
SLOWLY SEWD INTO THE WRN GREAT LAKES BY FRIDAY.  THERE HAS ALSO BEEN
GOOD AGREEMENT THAT THE ACCOMPANYING SURFACE FRONT WILL MOVE ACROSS
THE CWA ON THURSDAY.  WILL UP POPS TO LIKELIES IN THE NRN CWA ON
WED. NIGHT AND USED HIGH CHANCE POPS ON THURSDAY GIVEN THE GOOD
CONTINUITY AND THE UNUSUALLY STRONG UPPER LOW FOR AUGUST.  THE NEW
12Z GFS HAS NOW COME MORE IN LINE WITH THE MUCH SLOWER 00Z ECMWF
WHICH LINGERS THE UPPER LOW OVER THE OHIO VALLEY THROUGH NEXT
WEEKEND.  IF THIS IS THE CASE...THERE COULD BE ISOLD/SCT SHRA OVER
IL COUNTIES THIS WEEKEND...BUT THIS SOLUTION STILL SEEMS LIKE AN
OUTLIER AMONGST THE GEFS MEMBERS SO WENT DRY FROM FRIDAY ON FOR
NOW.  TEMPERATURES ARE A MIX OF CONTINUITY AND HPC GUIDANCE.

BRITT
&&

.AVIATION...
/1130 PM CDT SUN AUG 16 2009/

FOR THE 06Z TAFS...SECOND ROUND OF STORMS HAVE EXITED TAF
SITES...THOUGH SOME STORMS/SHOWERS MAY STILL BE POSSIBLE AROUND KUIN
SO HAVE VCTS MENIONED THROUGH 09Z. OTHERWISE...ISSUE FOR EARLY THIS
MORNING WILL BE SOME LIGHT FOG...SO HAVE MVFR VSBYS FROM 09Z TO
13Z/14Z TIMEFRAME. THEN ISSUE WILL BE RAIN CHANCES DUE TO FRONTAL
BOUNDARY LATER THIS MORNING AND THROUGH THE AFTERNOON HOURS. MODELS
STILL HAVING PROBLEMS WITH BOUNDARY AND TIMING OF ANY ACTIVITY. FOR
NOW HAVE VCTS FOR KUIN AROUND 13Z AND FOR KCOU AROUND 16Z WITH TEMPO
OF MVFR CIGS/VSBYS/TRWS FOR THE AFTERNOON HOURS. AS FOR KSUS/KSTL
...MODELS SHOWING BETTER CHANCES OF RWS/TRWS FOR THE AFTERNOON HOURS
SO CHANGED PROB30 GROUPS TO TEMPO GROUPS FROM 19Z TO 23Z. ALL SITES
SHOULD DRY OUT BY THE LATE AFTERNOON/EARLY EVENING TIMEFRAME.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 16, 9:22 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
922 PM CDT SUN AUG 16 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
922 PM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY...ESPECIALLY FOR PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS. SEVERAL ROUNDS OF
THUNDERSTORMS ARE EXPECTED...WITH LOCALLY HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR THUNDERSTORMS WILL CONTINUE UNTIL THURSDAY NIGHT AS A
FRONT LINGERS ACROSS THE AREA. A FEW OF THE STORMS ON MONDAY AND
MONDAY NIGHT COULD BE SEVERE...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WIND GUSTS. SOME OF THE STORMS COULD ALSO
PRODUCE LOCALLY HEAVY DOWNPOURS THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Aug 16, 6:08 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
608 PM CDT SUN AUG 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       SHREWSBURY              38.59N  90.33W
08/16/2009  M1.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            STORM TOTAL

&&

EVENT NUMBER LSX0900079

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:57 AM CDTFlash Flood WarningLSXKnox, Lewis, Marion, Monroe, Shelby4 hr
Aug 17, 4:09 AM CDTFlash Flood WatchLSXKnox, Lewis, Marion, Monroe, Pike, Ralls and 1 more11 hr
Aug 17, 11:44 AM CDTFlash Flood WarningLSXShelby6 hr
Aug 17, 2:16 PM CDTAreal Flood AdvisoryLSXKnox, Lewis, Marion, Monroe, Ralls5 hr
Aug 17, 3:10 PM CDTRiver Flood WarningLSXLewis28 hr
Aug 17, 5:14 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis6 hr
Aug 17, 5:28 PM CDTAreal Flood WarningLSXShelby12 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.